Texas, 2023

Damaging Wind in Texas, October 5, 2023

October 5, 2023 · NWS HGX · 1 event in 1 county or zone

There were a couple of severe thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

There were a couple of severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 5, 5:49 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Oct 5, 5:49 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
649 AM CDT Thu Oct 5 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday Night)
Issued at 257 AM CDT Thu Oct 5 2023

A line of strong showers and thunderstorms just ahead and along a
cold front is currently moving over the Brazos Valley and Piney
Woods region and is expected to continue to progress southward
towards the Houston Metro area during the early morning hours.
Frequent lightning, heavy downpours, and wind gusts of 30-40 mph
can be expected with these storms. Some of the stronger
thunderstorms could produce slightly stronger wind gusts.
Scattered showers and thunderstorms will be developing ahead of
this line, but are not expected to be as strong. The cold front is
moving a tad bit faster than what the Hi-Res models are currently
showing and could be reaching the Houston Metro area near sunrise
and moving over the coasts around 9 AM. Considering that showers
and thunderstorms will be developing ahead of the front early this
morning along with the stronger thunderstorm line moving close to
the peak morning commute hours over the Houston Metro area,
traffic delays are very possible. Make sure to stay tuned to the
latest weather and radar updates and monitor the traffic
conditions before you head out.

Once the front passes your region, winds will become north to
northeast and rain is to continue for a few more hours. Thus, expect
a little more rain accumulation to occur for most areas through at
least the early afternoon hours. Rain will gradually dissipate from
north to south during the afternoon and evening hours but skies will
likely remain mostly cloudy through the late evening hours for much
of the region.

Cooler drier air filtering in during the night hours will gift us
lows in the mid 60s to low 70s by early Friday morning. For Friday,
the highs will be in the low to mid 80s over the Brazos Valley and
Piney Woods. For the rest of Southeast Texas, the highs will
generally be in the mid 80s. There might be a few showers developing
along the southernmost counties, but for areas north of it, mostly
partly cloudy skies are expected. The night will get a little cooler
with lows early Saturday morning dipping in the mid to upper 50s
along the Piney Woods region, the upper 50s to low 60s over areas
north of I-10, and the mid to upper 60s along and south of I-10. The
dewpoints will be dropping into the 50s and 40s, so it will finally
feel like a real fall morning.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 257 AM CDT Thu Oct 5 2023

Saturday morning looks set up to provide us with a lovely fall
weekend, as a 1028 surface high will be dropping into the Southern
Plains, forcing cooler, drier air into the region on offshore
winds. Aloft, at basically all levels we'll be looking at being in
some stage of an exiting trough with ridging in the process of
building in. That stacked ridging gradually comes to prevail over
the region, but it also doesn't look terribly strong, either. It
appears that everything kind of moderates as it settles in.

It does look a bit on the cool side (that feels weird
to type), as both the NAEFS and Euro ensemble low level means have
low level temps this weekend falling to around the 10th
percentile. This will be a very welcome development to those who
have suffered through an unusually hot summer on the Gulf
Coast...and a bit of a bummer to those who have been thriving in
it. Either way, this visit of unseasonably cooler temps looks to
be more or less confined to the weekend. Once we get back under
stacked ridging and the return of onshore flow by Tuesday, temps
look to make their way back upwards. However, rather than the
blowtorch conditions we've seen for most of the last several
months, life under this more moderate ridging mostly just means a
return to values around or a little bit above the seasonal
averages.

Way out at the end of the forecast period, attention turns to what
may be coming our way from the Eastern Pacific basin. We'll be
keeping our eyes on both Tropical Storm Lidia and an area of
disturbed weather to its southeast. There is...wild disagreement
in the models about how this plays out, but in general it appears
that one or both of these systems get drawn into Mexico, and
shredded on its higher terrain. The remnant moisture and vorticity
gets ejected out over the Gulf, and may spin up a midweek low over
the Gulf. It looks incredibly disorganized, so while I'm not
necessarily concerned about them as tropical cyclones, they will
provide a good focus for some widespread rains. So far, guidance
is pretty consistent in keeping most/all of this rain out over the
Gulf. And, if anything, the trend has been a little more offshore.
So for now, I keep the highest PoPs over the waters and maybe with
a little bleed onto the immediate coast, keeping slight chances or
dry conditions farther inland.

&&

.AVIATION...
(12Z TAF Issuance)
Issued at 620 AM CDT Thu Oct 5 2023

Line of SH/TS currently passing through IAH have been reporting
heavy rainfall and gusts of 30-35 KTS (WS possible at some
locations). These storms will continue to move S, reaching the
coastal area at around 14-15Z. Areas of -RA/RA can be expected to
continue through early this evening. Expect N-NE winds of 5-10
KTS in the wake of the FROPA. A mix of MVFR to VFR cigs is
expected for much of the TAF period. There is a chance for lower
cigs overnight, but confidence is low at this time, thus went with
SCT015-SCT025 for this issuance. Mostly light N winds expected
overnight with -SHRA possible over GLS/LBX.

24

&&

.MARINE...
Issued at 257 AM CDT Thu Oct 5 2023

A line of storms along an incoming cold front is marching into
Southeast Texas late tonight. Expect this line to approach the
bays around sunrise, pushing into the Gulf waters through the
morning. Some of these storms could be strong, producing heavy
rain, reduced visibilites, strong wind gusts and locally higher
seas. Winds will shift to the north and northeast this afternoon
after the line clears. After this initial front, look for a
secondary push of cooler air to boost winds on Friday, and
particularly Friday night. Expect winds to increase to 20 to 30
knots along with building seas. Once this reinforcing shot of
cooler air is through, winds should slowly diminish through
Saturday night, becoming more moderate and northeasterly by Sunday
afternoon. Expect seas to peak early Saturday morning shortly
after the strongest winds, then gradually subside along with the
diminishing winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  81  68  84  59 /  90  10  10   0
Houston (IAH)			  83  70  85  64 /  90  20  10   0
Galveston (GLS)			  87  74  86  70 /  80  40  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution until 10 AM CDT this morning
     for GMZ330-335.

     Small Craft Advisory until 10 AM CDT this morning for GMZ350-355-
     370-375.

&&

SHORT TERM...24
LONG TERM....Luchs
AVIATION...24
MARINE...Luchs

In the hours before

Special weather statement, Oct 5, 6:43 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
743 AM CDT Thu Oct 5 2023

TXZ210-226-051315-
Wharton TX-Colorado TX-
743 AM CDT Thu Oct 5 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL COLORADO AND
CENTRAL WHARTON COUNTIES THROUGH 815 AM CDT...

At 743 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Kendleton to 15 miles southwest
of Eagle Lake to 7 miles north of Ganado. Movement was southeast at
35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Campo, Wharton, Pierce, Nada, Egypt, Hungerford, and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2932 9595 2918 9620 2911 9647 2923 9660
      2943 9649 2949 9609
TIME...MOT...LOC 1243Z 316DEG 32KT 2942 9611 2938 9644 2915 9654

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Self
Special weather statement, Oct 5, 6:49 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
749 AM CDT Thu Oct 5 2023

TXZ210-226-235-236-335-051330-
Inland Matagorda TX-Wharton TX-Colorado TX-Coastal Jackson TX-
Inland Jackson TX-
749 AM CDT Thu Oct 5 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN COLORADO...SOUTHWESTERN
WHARTON...JACKSON AND NORTHWESTERN MATAGORDA COUNTIES THROUGH 830 AM
CDT...

At 748 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Speaks, or 11 miles northwest of Edna, moving
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Edna, Ganado, La Ward, Lolita, Cordele, Morales, Vanderbilt, Lake
Texana Dam, and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2907 9693 2934 9656 2901 9626 2865 9663
      2867 9664 2869 9666 2871 9665 2874 9667
      2874 9666 2876 9667 2877 9670 2880 9670
      2882 9672 2885 9670 2886 9672 2889 9673
      2892 9679 2902 9683 2905 9692
TIME...MOT...LOC 1248Z 316DEG 32KT 2912 9673

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Self
Special weather statement, Oct 5, 7:06 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
806 AM CDT Thu Oct 5 2023

TXZ214-300-051345-
Chambers TX-Southern Liberty TX-
806 AM CDT Thu Oct 5 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHAMBERS AND
SOUTHEASTERN LIBERTY COUNTIES THROUGH 845 AM CDT...

At 806 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Devers, or 11 miles southwest of Nome, moving east at
30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Devers, Winnie, and Hankamer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2982 9465 3003 9461 3002 9444 2989 9444
      2989 9436 2982 9436
TIME...MOT...LOC 1306Z 283DEG 24KT 2991 9455

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Self
Special weather statement, Oct 5, 7:44 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
844 AM CDT Thu Oct 5 2023

TXZ226-235>237-335>337-436-437-051430-
Inland Brazoria TX-Coastal Matagorda TX-Inland Matagorda TX-
Wharton TX-Matagorda Islands TX-Coastal Jackson TX-
Brazoria Islands TX-Coastal Brazoria TX-Inland Jackson TX-
844 AM CDT Thu Oct 5 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WHARTON...JACKSON...
SOUTHWESTERN BRAZORIA AND MATAGORDA COUNTIES THROUGH 930 AM CDT...

At 844 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Van Vleck to near La Ward to
near Point Comfort. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Matagorda, Bay City, El Campo, Wharton, Edna, Palacios, Sweeny, South
Texas Nuclear Plant, Ganado, Point Comfort, La Ward, Sargent, Pierce,
Van Vleck, Schicke Point, Olivia, Lolita, Blessing, Markham, and Port
Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2840 9637 2844 9640 2852 9649 2855 9648
      2856 9652 2858 9651 2860 9661 2864 9661
      2870 9666 2872 9665 2882 9672 2885 9670
      2895 9681 2903 9684 2923 9652 2937 9622
      2921 9592 2884 9543 2853 9601 2838 9638
TIME...MOT...LOC 1344Z 301DEG 45KT 2912 9592 2876 9647 2872 9662

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Batiste
Special weather statement, Oct 5, 8:28 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
928 AM CDT Thu Oct 5 2023

TXZ235>238-335>338-436>438-051500-
Galveston Island TX-Inland Brazoria TX-Coastal Matagorda TX-
Inland Matagorda TX-Matagorda Islands TX-Inland Galveston TX-
Coastal Jackson TX-Coastal Galveston TX-Brazoria Islands TX-
Coastal Brazoria TX-Inland Jackson TX-
928 AM CDT Thu Oct 5 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JACKSON...
SOUTHWESTERN GALVESTON...BRAZORIA AND MATAGORDA COUNTIES THROUGH 1000
AM CDT...

At 927 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near San Luis Pass to 9 miles east of Sargent
to 6 miles east of Indianola. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Galveston Island West End, Matagorda, Lake Jackson, Alvin, Angleton,
Bay City, Freeport, Clute, Hitchcock, Palacios, West Columbia,
Sweeny, Surfside Beach, South Texas Nuclear Plant, Richwood,
Brazoria, Jones Creek, Danbury, Oyster Creek, and Holiday Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2838 9638 2846 9642 2850 9650 2855 9647
      2859 9657 2876 9668 2941 9524 2914 9473
      2874 9530 2838 9614
TIME...MOT...LOC 1427Z 275DEG 23KT 2916 9514 2879 9551 2854 9639

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Batiste
Local storm report, Oct 5, 8:29 AM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
929 AM CDT Thu Oct 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Tstm Wnd Gst     10 SSE La Ward          28.71N 96.43W
10/05/2023  E60 MPH          GMZ330             TX   Mesonet

&&

The radar

The Houston radar (KHGX), 141 km away, was scanning. The volume nearest the first event began at 14:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Matagorda

When
October 5, 8:35 AM CST
Where
Matagorda County, 0.39 mi NNW of (Psx)palacios Muni A
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
28.725, -96.254

The wind gust occurred at KPSX.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, October 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129819.